Pleural Effusion after CABG

Question: 

My husband is 51 and had triple bypass right before Christmas.  His only symptom of blockage was a minor, yet recurrent, pain in his chest on exertion.  Needless to say, we were shocked.  He has never smoked and only weighs 152 pounds.  His cardiologist says it is 99.9% family history since his dad died in his 40's after having a stroke.

The CABG went well, but he developed a pleural effusion after surgery on both sides.  He has been in and out of the hospital multiple times since.  He has had two thorocentesis procedures and is in the hospital now for the second time with double pneumonia.  

He feels good, but the hospitalist won't let him come home because he prefers i.v. antibiotics.  The cardiologist said there is not enough fluid to drain this time, but we asked for a pulmonologist since my husband is literally on his 4th day of being in the hospital this time.  The pulmonologist wants it drained again because he said there is a high likelihood of repeated infection if it continues to sit there.

No one can explain what is happening.  We are continually told they are not sure what causes this but assure us that it will go ahead.  All tests for congestive heart failure are negative so far.  

We have three young children, and my husband has been working since his recovery.  But, we don't know how long he will be allowed to miss so much work.  We have a hospital specific HMO, so another opinion is not an option unless we pay for it...which we are considering.  Anyway, I thought you might have some thoughts. It seems like my husband's case is quite the mystery.

Thanks so much for your time.

Hi Lisa,
The combination of fluid around the lung(s) and a collapsed lung happens occasionally and i have written about this here. Are his surgeons no longer involved with the treatment? I ask this because other doctors are frequently not aware of this problem (sometimes called Dressler's syndrome or post cardiotomy syndrome).

When the lung collapses, it frequently becomes infected, thus the treatment needs to involve lots of chest PT to help re-expand the lung to normal, antibiotics, and occasionally anti-inflammatory and steroid meds.
Hope this helps,
Dr T

Comments

Hi Lisa,

Antibiotics, anti-inflammatory and steroid medications are used in addition to breathing exercises and chest PT in patients with post-cardiotomy syndrome. I have explained this in my previous answer to you,

Dr T

I was wondering if there are medications that induce pleural disease and are there any that can prevent?

Regards,

Lisa

Post new comment

The content of this field is kept private and will not be shown publicly.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <em> <strong> <cite> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

More information about formatting options

Type the characters you see in this picture. (verify using audio)
Type the characters you see in the picture above; if you can't read them, submit the form and a new image will be generated. Not case sensitive.